Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2020, 5:29 PM EDT for 6 counties in South Carolina. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 5:29 PM EDT (21:29 UTC)
- Expired
- May 22, 2020, 6:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 25 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:29 PM EDT | TSTM WND DMG | 5 Ssw Chapin, SC | HIGHWAY PATROL REPORTED TREE IN ROADWAY AT GREEN MEADOW DR AND AMICKS FERRY RD. |
| May 22, 5:35 PM EDT | TSTM WND DMG | 5 Ssw Chapin, SC | SCHP REPORTED TREES DOWN ON GREEN MEADOW DR. TIME ESTIMATED. |
| May 22, 6:04 PM EDT | TSTM WND DMG | 1 Se Seven Oaks, SC | SCHP REPORTED TREES DOWN ON ASHLAND RD AND GARDENDALE DR. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:18 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
312
WUUS52 KCAE 222129
SVRCAE
SCC003-037-063-071-079-081-222200-
/O.NEW.KCAE.SV.W.0089.200522T2129Z-200522T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
529 PM EDT Fri May 22 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Newberry County in central South Carolina...
Eastern Edgefield County in central South Carolina...
Lexington County in central South Carolina...
North central Aiken County in central South Carolina...
Southeastern Saluda County in central South Carolina...
Northwestern Richland County in central South Carolina...
* Until 600 PM EDT.
* At 527 PM EDT, severe thunderstorms were located along a line
extending from near Ballentine to 6 miles south of Dreher Island
State Park to near Ridge Spring, moving east at 25 mph. The
strongest winds were east of Putnam's Landing over Lake Murray.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo,
Batesburg-Leesville, Springdale, St. Andrews, Oak Grove, Highway 6
at Lake Murray Dam, Red Bank, South Congaree, Pine Ridge, Ridge
Spring, Columbia International University, Harbison State Forest,
West Columbia Riverwalk, Dreher Island State Park, Saluda County
Airport and Riverbanks Zoo.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 33 and 71.
Interstate 26 between mile markers 88 and 116.
Interstate 77 near mile marker 0, and between mile markers 21 and
28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These are dangerous storms! Prepare immediately for strong winds
capable of producing significant damage. Seek shelter inside a
sturdy building and stay away from windows.
Severe thunderstorms can produce large capsizing waves. If on or
near Lake Murray move into dock and take shelter!
Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 3407 8152 3423 8134 3423 8128 3420 8125
3420 8122 3418 8118 3420 8117 3422 8118
3422 8109 3423 8107 3423 8091 3391 8107
3374 8150 3385 8175 3392 8183
TIME...MOT...LOC 2127Z 285DEG 23KT 3415 8128 3399 8139 3389 8172
HAIL...<.75IN
WIND...70MPH
$$
JAQ1 follow-up statement
027
WWUS52 KCAE 222143
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
543 PM EDT Fri May 22 2020
SCC003-037-081-222152-
/O.CAN.KCAE.SV.W.0089.000000T0000Z-200522T2200Z/
Edgefield SC-Aiken SC-Saluda SC-
543 PM EDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EDGEFIELD...NORTH
CENTRAL AIKEN AND SOUTHEASTERN SALUDA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central South Carolina.
LAT...LON 3423 8128 3420 8125 3420 8122 3418 8118
3420 8117 3422 8118 3422 8109 3423 8107
3423 8091 3391 8107 3388 8145 3404 8142
TIME...MOT...LOC 2142Z 263DEG 34KT 3414 8115 3402 8137
$$
SCC063-071-079-222200-
/O.CON.KCAE.SV.W.0089.000000T0000Z-200522T2200Z/
Newberry SC-Lexington SC-Richland SC-
543 PM EDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN NEWBERRY...CENTRAL LEXINGTON AND NORTHWESTERN
RICHLAND COUNTIES...
At 542 PM EDT, severe thunderstorms were located along a line
extending from near Harbison State Forest to near Dreher Island State
Park, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Springdale, St.
Andrews, Highway 6 at Lake Murray Dam, Red Bank, Oak Grove, South
Congaree, Pine Ridge, Columbia International University, Harbison
State Forest, Riverbanks Zoo, Columbia Metro Airport, West Columbia
Riverwalk, Ballentine, Blythewood and Chapin.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 46 and 71.
Interstate 26 between mile markers 92 and 116.
Interstate 77 near mile marker 0, and between mile markers 21 and
28.
LAT...LON 3423 8128 3420 8125 3420 8122 3418 8118
3420 8117 3422 8118 3422 8109 3423 8107
3423 8091 3391 8107 3388 8145 3404 8142
TIME...MOT...LOC 2142Z 263DEG 34KT 3414 8115 3402 8137
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:46 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 22, 2:46 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Columbia SC 246 PM EDT Fri May 22 2020 .SYNOPSIS... A nearly stationary front and an upper level disturbance will result in scattered to numerous showers and thunderstorms through much of the evening. The air mass will remain moist and unstable through the weekend and scattered afternoon and evening showers and thunderstorms are expected. Temperatures will be above normal. Temperatures will be more seasonable early next week. && .NEAR TERM /THROUGH TONIGHT/... Water vapor imagery this afternoon depicts a closed upper level low over the Ohio Valley, with a west-southwest flow in place aloft over the region. Meanwhile, a surface analysis shows that a front has lifted north into the area, but has become nearly stationary and is rather diffuse. The atmosphere continues to destabilize this afternoon as temperatures warm into the 80s in many areas. These warm temperatures along with dew point values in the upper 60s to around 70 will result in strong surface-based instability, with CAPE values rising above 2000 J/kg in many places by late this afternoon. Moisture is also plentiful, with the high dew points and PWAT values of 1.50-1.75". The instability, moisture, and forcing provided by a potent short wave moving across eastern TN and northern GA will result in the development of scattered to numerous showers and thunderstorms late this afternoon and evening. There is increasing concern for severe thunderstorms, mainly late this afternoon and early this evening, as a strengthening upstream MCV moves across the northern and central Midlands where conditions continue to destabilize. Additional more discrete storms are possible ahead of the line. As a result, a Severe Thunderstorm Watch has been issued for the northern and portions of the central Midlands through 8 pm this evening. The primary threat is damaging winds, especially with any bowing segments that develop. However, some large hail and even a tornado could occur. While locally heavy rainfall will occur, the storms should be rather progressive so the overall flash flood threat will be minimal. The strongest storms should move east of the area by late evening, but models suggest the potential for some lingering convection into the early overnight hours, especially across northern areas. There could be some breaks in the clouds overnight, but guidance is suggesting that patchy fog could form in many areas toward daybreak Saturday and have added mention to the forecast. Temperatures will be mild, with lows in the mid and upper 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Saturday and Saturday night...Upper level ridge will build across the southeastern states over the weekend. The airmass will remain moist and moderately to strongly unstable with steep low to mid level lapse rates. With 850mb west flow/warm advection expect temps around 90 degrees in the afternoon. Weak surface trough across area. There may be a weak short wave trough trigger moving to the southeast in northwest flow aloft. CAM models support scattered convection/pulse severe mainly across the north Midlands and Pee Dee in the afternoon and evening. Min temps above normal near 70. Sunday and Sunday night...Surface ridge over the Northeastern States builds down the eastern seaboard and appears a back door front will be approaching from eastern North Carolina late in the day or in the evening. A sea breeze front is also possible as low level flow becomes east. The air mass remains at least moderately unstable with steep low to mid level lapse rates. Scattered convection...isolated pulse severe...mainly in the late afternoon and evening. The convection may continue overnight but diminish as more stable air/front moves into the area. Blended temperature guidance supports max temps near 90 again with min temps above normal. && .LONG TERM /MONDAY THROUGH THURSDAY/... Front moving southwest through the area early monday and weak shallow isentropic lift may result in considerable clouds and showers mainly across the CSRA and south Midlands. The ridge will build in from the northeast with drier air for Monday night and Tuesday. Temperatures a little cooler/seasonable especially Monday. Surface ridge extending from offshore Mid Atlantic states through late week with building ridge aloft over the eastern CONUS as deep low moves into the southern Plains. Persistent east to southeast deep-layer flow for most of next week. Low chance convection through the period. Temperatures warm under ridge but with east flow should result in near normal values in the mid to upper 80s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A line of strong to severe thunderstorms should move across much of central SC late this afternoon into early this evening and impact CAE/CUB/OGB. However, additional scattered thunderstorms could also develop and impact AGS/DNL. As a result, have included vicinity thunderstorms at all terminals during this time period, and a tempo group lasting for a couple of hours mainly from 21-00Z. Gusty/erratic winds are likely, along with brief restrictions, with any thunderstorms. Conditions should improve late this evening and overnight, with VFR conditions at all terminals. There is the potential for some low stratus and/or fog to develop toward daybreak Saturday, but confidence is not great enough to indicate anything lower than MVFR conditions at this time. EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly diurnal showers and thunderstorms are possible through the weekend with improvement early next week. && .HYDROLOGY... Rainfall amounts over the past 48 hours have ranged from 3 to 8 inches across much of the upper and central portions of the river basins. This will lead to considerable river flooding on many of the area rivers through the holiday weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 22, 9:00 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Columbia SC 900 AM EDT Fri May 22 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 231300- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 900 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated severe thunderstorms this afternoon and evening. Damaging winds and large hail are the primary threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 5:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 9 NNE AIKEN 33.67N 81.67W
05/22/2020 E1.00 INCH AIKEN SC PUBLIC
QUARTER SIZE HAIL REPORTED AT A CONVENIENCE
STORE ON US HWY 1 NEAR EXIT 22 ON INTERSTATE
20.
&&
DCMLocal storm report, May 22, 5:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG LANCASTER 34.72N 80.77W
05/22/2020 LANCASTER SC LAW ENFORCEMENT
COUNTY DISPATCH REPORTED TREES AND POWER
LINES DOWN ALL OVER THE COUNTY.
&&
LMLocal storm report, May 22, 5:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 N DENTSVILLE 34.13N 80.95W
05/22/2020 E1.00 INCH RICHLAND SC PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL.
&&
LMLocal storm report, May 22, 5:24 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 1 E JEFFERSON 34.65N 80.37W
05/22/2020 CHESTERFIELD SC PUBLIC
TREES REPORTED DOWN ON HWY 265 ABOUT 1 MILE
EAST OF JEFFERSON, NEAR FORK CREEK.
&&
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:32 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Lexington and 4 more | 3 hr |
| May 22, 3:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 52 min |
| May 22, 3:35 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 55 min |
| May 22, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 56 min |
| May 22, 3:53 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 21 min |
| May 22, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 44 min |
| May 22, 4:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 34 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 32 min |
| May 22, 4:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 59 min |
| May 22, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Fairfield, Lexington, McCormick, Newberry, Richland and 1 more | 54 min |
| May 22, 4:55 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland | 50 min |
| May 22, 5:09 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 37 min |
| May 22, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 50 min |
| May 22, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| May 22, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 38 min |
| May 22, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland, Sumter | 46 min |
| May 22, 6:09 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 51 min |
| May 22, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 58 min |
| May 22, 6:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 52 min |
| May 22, 7:10 PM EDT | Tornado Warning | CAE | Orangeburg | 24 min |
| May 22, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 60 min |
| May 22, 7:57 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.